Kansas, 2008

Tornado and Hail in Kansas, June 26 to 27, 2008

June 26 to 27, 2008 · NWS DDC · 12 events in 4 counties and zones

An upper level weak shortwave trough moved out of Colorado and combined with an existing outflow boundary to produce scattered severe thunderstorms. Three was also surface wind convergence in the vicinity of a heat low in extreme southeast Colorado that helped to produce thunderstorms near the Colorado/Kansas border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level weak shortwave trough moved out of Colorado and combined with an existing outflow boundary to produce scattered severe thunderstorms. Three was also surface wind convergence in the vicinity of a heat low in extreme southeast Colorado that helped to produce thunderstorms near the Colorado/Kansas border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 26, 2:50 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 26, 2:50 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT THU JUN 26 2008

.DISCUSSION...

DAYS 1-2...
WATER VAPOR IMAGERY SHOWS A WEAK SHORTWAVE MOVING THROUGH COLORADO AND
NORTHERN NEW MEXICO THIS AFTERNOON. THE MODELS HINT AT THIS FEATURE
MOVING OUT THROUGH THE CENTRAL HIGH PLAINS THIS EVENING WHICH MAKES
SENSE GIVEN ITS CURRENT SPEED AND TRAJECTORY. CONVECTION OVER NORTHWEST
KANSAS LAST NIGHT AND EARLY THIS MORNING PRODUCED AN OUTFLOW BOUNDARY
THAT MOVED INTO WEST CENTRAL KANSAS FROM GREAT BEND THROUGH KALVESTA
AND SYRACUSE THIS MORNING. THIS FEATURE APPEARS TO BE WASHING OUT
SOME AS NEARLY ALL AWOS SITES SHOW THAT WINDS HAVE BECOME GUSTY
FROM THE SOUTH. ISOLATED SHOWERS AND THUNDERSTORMS WERE
DEVELOPING ALONG THE PALMER DIVIDE AND OFF THE RATON MESA THIS
AFTERNOON AS THE WAVE MOVES OUT OF THE ROCKIES.

EXPECT THE BEST CHANCES FOR THUNDERSTORMS TO BE OVER NORTHERN SECTIONS
OF THE CWA WHERE SOME LINGERING LOW LEVEL CONVERGENCE COULD FOCUS STORMS
IN THAT AREA. CONVERGENCE NEAR A WEAK HEAT LOW OVER SOUTHEAST COLORADO
COULD ALSO PRODUCE A FEW THUNDERSTORMS OVER SOUTHWEST KANSAS THIS
EVENING.

ON FRIDAY A DEVELOPING UPPER LOW IN THE NORTHERN STREAM WILL MOVE
OUT OF WESTERN CANADA INTO THE UPPER MIDWEST. THIS SYSTEM HAS BEEN
LONG FORECAST BY THE MODELS TO PUSH A COLD FRONT SOUTH ACROSS THE
CENTRAL HIGH PLAINS ON FRIDAY. THE NAM IS THE FASTEST WITH FRONTAL
PASSAGE WHILE THE GFS AND UKMET ARE A LITTLE SLOWER. TIMING OF
THIS FRONT WILL HAVE A BIG IMPACT ON HIGH TEMPERATURES ACROSS THE
CWA ON FRIDAY. IF IT SLOWS DOWN AN HOUR OR TWO THEN HIGH TEMPERATURES
COULD BE A CATEGORY HIGHER THAN CURRENTLY FORECAST. HAVE RAISED TEMPS
IN THE NORTHWEST CWA A FEW DEGREES. WIDELY SCATTERED THUNDERSTORMS
WILL BE POSSIBLE BY MID AFTERNOON ALONG THE FRONT ESPECIALLY OVER
THE EASTERN HALF OF THE CWA. THE MODELS STILL S HOW BETTER QPF
VALUES JUST BEHIND THE FRONT DURING THE EVENING SO WILL CONTINUE
WITH THE CHANCE POPS FOR THAT TIME PERIOD.

SATURDAY SHOULD BE A LITTLE COOLER WITH PARTLY CLOUDY SKIES. DID NOT
CHANGE THE MAX TEMP FORECAST AS IT APPEARS THE WARMER MAV GUIDANCE
IS IN BETTER AGREEMENT WITH MODEL SOUNDINGS FROM THE NAM AND GFS.

DAYS 3-7...
NOT REALLY AN EASY EXTENDED FORECAST.  FIRST QUESTION IS HOW FAR THE
FRONT GETS AND HOW MUCH HIGH TERRAIN THUNDERSTORMS THERE WILL BE
DRIFTING INTO AT LEAST THE FAR SOUTHWEST COUNTIES.  WILL CONTINUE
WITH THE BEST POPS NEAR EHA LATE SATURDAY AND INTO THE FIRST OF THE
WEEK.  WOULD NOT BE SURPRISED HOWEVER IF THIS HAS TO BE SHIFTED
NORTH.  THE LATEST GFS REALLY DRIES OUT THE BOUNDARY LAYER BUT I
HAVE MY DOUBTS.  LATER, THERE IS SOME QUESTION ABOUT THE AMOUNT OF
RIDGING THAT WILL TAKE PLACE OVER THE CENTRAL PLAINS.  THE ECMWF
REMAINS THE MOST AGGRESSIVE IN KEEPING WESTERLY FLOW ACROSS THE
REGION.  THE LATEST RUN OF THE GFS AMPLIFIES THE RIDGE THAT RESULTS
IN NORTHERLY UPPER FLOW ACROSS MY AREA FOR SEVERAL DAYS.  THE LATEST
CANADIAN IS MORE IN LINE WITH THE ECMWF.  I SEE NO NEED IN DEVIATING
FROM RECENT THINKING...THAT IS KEEPING A CHANCE OR AT LEAST SLIGHT
CHANCE OF TSRA IN THE EXTENDED AS MID LEVEL TEMPS REMAIN IN CHECK.
WITH A LITTLE BIT OF WESTERLY OR NORTHWESTERLY FLOW THERE SHOULD
STILL BE AT LEAST ISOLATED ACTIVITY MAINLY DURING THE EVENING
HOURS.  THE ECMWF ACTUALLY HAS A DECENT S/WV MOVING ACROSS TOWARDS
MID WEEK.

.AVIATION...

A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING WHICH WOULD
LOCALLY DROP CIGS...BUT COVERAGE COULD BE VERY SMALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  97  65  89 /  20  10  30  10
GCK  67  95  64  90 /  20  20  20  10
EHA  67  97  66  90 /  20  20  20  20
LBL  69  97  65  90 /  20  10  30  10
HYS  72  93  64  88 /  20  20  30   0
P28  72 100  69  91 /  10  10  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/07
Hazardous weather outlook, Jun 26, 10:50 AM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1150 AM CDT THU JUN 26 2008

KSZ030-031-043>046-061>066-074>081-084>090-271000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1150 AM CDT THU JUN 26 2008 /350 AM MDT THU JUN 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE MOVING INTO THE PLAINS COULD SET OFF
SOME ISOLATED THUNDERSTORMS ACROSS WESTERN KANSAS LATE THIS
AFTERNOON AND EVENING. A FEW OF THE STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DOWNBURST WINDS BEING THE MAIN THREAT. IT APPEARS
THAT THE MOST LIKELY AREA FOR THUNDERSTORM DEVELOPMENT WILL BE ALONG
THE COLORADO BORDER AND IN AN AREA GENERALLY NORTH OF A LINE FROM
SYRACUSE TO GARDEN CITY AND LARNED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT MOVING DOWN INTO WESTERN KANSAS ON FRIDAY WILL SET
OFF MORE THUNDERSTORMS DURING THE AFTERNOON AND EVENING. SOME OF
THE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE
HAIL THE PRIMARY THREAT. TIMING AND LOCATION ARE STILL
UNCERTAIN...BUT AT THIS POINT THE BEST AREA FOR SEVERE
THUNDERSTORMS WILL BE SOUTH AND EAST OF A JOHNSON TO GARDEN CITY
TO HAYS LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Special weather statement, Jun 26, 6:12 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT THU JUN 26 2008

KSZ045-046-064-065-079-270100-
EDWARDS-HODGEMAN-NESS-PAWNEE-RUSH-
712 PM CDT THU JUN 26 2008

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS...HODGEMAN...NESS...
PAWNEE AND RUSH COUNTIES...

AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 11
MILES SOUTH OF NESS CITY TO GRAY...MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LAT...LON 3851 9965 3821 9931 3799 9961 3829 9996
TIME...MOT...LOC 0012Z 227DEG 9KT 3831 9982 3812 9961

18

The radar

The Dodge City radar (KDDC), 93 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Ness

When
June 26, 6:30 PM CST
Where
Ness County, 2.97 mi SSW of Brownell
Measured
0.88 in hail
Reported by
Public
Coordinates
38.580, -99.750

Hail, Hamilton

When
June 26, 5:38 PM MST
Where
Hamilton County, 12.06 mi SSW of Medway
Measured
0.88 in hail
Reported by
Public
Coordinates
37.850, -101.920

Tornado, Hamilton

When
June 26, 5:45 PM MST to 5:49 PM MST
Where
Hamilton County, 7.15 mi SSW of Syracuse to 6.8 mi S of Syracuse
Rating
EF0
Path length
0.87 mi
Path width
50 yd
Reported by
Airplane Pilot
Coordinates
37.881, -101.790

This landspout tornado was observed by weather modification pilots from the air and from the ground. It occurred over native grass land.

Hail, Ness

When
June 26, 6:58 PM CST
Where
Ness County, 1.48 mi NNW of Brownell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.640, -99.740

Hail, Trego

When
June 26, 11:25 PM CST
Where
Trego County, 7.57 mi E of Cedar Bluff Res
Measured
0.75 in hail
Reported by
Public
Coordinates
38.770, -99.660

Hail, Trego

When
June 26, 11:30 PM CST
Where
Trego County, 4.36 mi E of Cedar Bluff Res
Measured
0.75 in hail
Reported by
Public
Coordinates
38.770, -99.720

Thunderstorm Wind, Trego

When
June 26, 11:30 PM CST
Where
Trego County, 4.36 mi E of Cedar Bluff Res
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.770, -99.720

Hail, Ellis

When
June 26, 11:50 PM CST
Where
Ellis County, 7.68 mi S of Hog Back
Measured
1 in hail
Reported by
Public
Coordinates
38.810, -99.520

Thunderstorm Wind, Ellis

When
June 26, 11:50 PM CST
Where
Ellis County, 7.68 mi S of Hog Back
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.810, -99.520

A swing set was blown about 35 feet into some trees.

Hail, Ellis

When
June 26, 11:55 PM CST
Where
Ellis County, 3.2 mi SSW of Antonino
Measured
0.75 in hail
Reported by
Public
Coordinates
38.740, -99.410

Thunderstorm Wind, Ellis

When
June 26, 11:55 PM CST
Where
Ellis County, 3.2 mi SSW of Antonino
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
38.740, -99.410

The wind was strong enough to move a baler.

Hail, Ellis

When
June 27, 12:10 AM CST
Where
Ellis County, 0.69 mi N of Hays
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
38.880, -99.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120165, 120162, 120185, 120163, 120167, 120166, 120168, 120158, 120161, 120157, 120159, 120155.